Health Guide
Drug Guide

Diabetic hypoglycemia

What is it?

Diabetic hypoglycemia (hi-po-gli-SE-me-uh) happens when the sugar (glucose) in your blood drops too low. This means there is not enough sugar in your blood to give your muscles and brain cells the energy they need to work. This may cause you to faint. When diabetic hypoglycemia happens, you will need treatment right away. After treatment, your blood sugar should rise to a normal level and you should feel better.

Causes:

Signs and Symptoms:

What can be done for diabetic hypoglycemia?

Do the following if you think you have low blood sugar:

If you have any symptoms of low blood sugar, check your blood sugar. If your blood sugar is 70 milligrams/deciliter (mg/dl) or below, eat or drink a source of sugar. Talk to your caregiver about low blood sugar and how it should be treated. Following are some sources of sugar that you can drink or eat to treat low blood sugar:

If you have no blood glucose meter or are very drowsy, treat yourself like your blood sugar is too low. Carry candy or some type of sugar with you at all times, especially if you are away from home. You can take this if you feel that your blood sugar is too low. Always carefully follow caregiver's instructions on how to treat your low blood sugar.

If you feel drowsy, confused, or have fainted, you or someone nearby should call 911 or 0 (operator) right away for help. Teach your family and others to call 911 if you have symptoms of low blood sugar or have fainted and they find you. This is an emergency. Emergency caregivers will give you sugar by mouth or in your vein. Tell your family that they should never make you swallow anything if you pass out.

How do I prevent hypoglycemia? To keep from getting low blood sugar you should:

Herbs and Supplements:

Before taking any herbs or supplements, ask your caregiver if it is OK. Talk to your caregiver about how much you should take. If you are using this medicine without instructions from your caregiver, follow the directions on the label. Do not take more medicine or take it more often than the directions tell you to. The herbs and supplements listed may or may not help treat your condition.

Supplements:

Complementary Therapies:

Other ways of treating your symptoms:

Other ways to treat your symptoms are available to you.

Talk to your caregiver if:

SEEK CARE IMMEDIATELY IF:

You cannot get something to eat and you feel you are going to pass out. This is an emergency. Call 911 or 0 (operator) for an ambulance to get to the nearest hospital or clinic. Do not drive yourself!

Care Agreement:

You have the right to help plan your care. To help with this plan, you must learn about your health condition and how it may be treated. You can then discuss treatment options with your caregivers. Work with them to decide what care may be used to treat you. You always have the right to refuse treatment.

References:

1. Anderson RA, Polansky MM, Bryden NA et al: Effects of supplemental chromium on patients with symptoms of reactive hypoglycemia. Metabolism 1987; 36(4):351-355.

2. Bailey BK, McGrady AV & Good M: Management of a patient with insulin-dependent diabetes mellitus learning biofeedback-assisted relaxation. Diabetes Educ 1990; 16(3):201-204.

3. Hopman W, Houben P, Speth P et al: Glucomannan prevents postprandial hypoglycaemia in patients with previous gastric surgery. Gut 1998; 29(7):930-934.

4. Jain SC, Uppal A, Bhatnagar SO et al: A study of response pattern of non-insulin dependent diabetics to yoga therapy. Diabetes Res Clin Pract 1993; 19(1):69-74.

5. Rutherford WJ: Hypoglycemia and endurance exercise: dietary considerations. Nutr Health 1990; 6(4):173-181.


Last Updated: 9/15/2016

Thomson Micromedex. All rights reserved.

Thomson & A.D.A.M